Michigan, 2011

Winter Weather in Michigan, March 20, 2011

March 20, 2011 · NWS MQT · 2 events in 2 counties and zones

A low pressure system advancing from the Northern Plains brought periods of wet heavy snow to portions of western Upper Michigan on the 20th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A low pressure system advancing from the Northern Plains brought periods of wet heavy snow to portions of western Upper Michigan on the 20th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Mar 20, 2:28 AM CST, 32 minutes earlier.

Area forecast discussion, Mar 20, 2:28 AM CST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
428 AM EDT SUN MAR 20 2011

.DISCUSSION...

GENERAL UPPER LEVEL OVERVIEW...CURRENTLY THE CWA IS UNDER A 250MB
RIDGE CENTERED OVER THE CENTRAL CONUS. WE ARE ALSO UNDER THE RIGHT
ENTRANCE REGION OF A 100KT+ JET...PRODUCING SOME HIGH CLOUDS. THERE
IS A POS TILTED TROUGH OFF THE W COAST EXTENDING FROM A POLAR
LOW...WITH A SHORTWAVE OVER UTAH. BY 06Z MON...THE SHORTWAVE WILL BE
OVER THE AREA...WHILE THE TROUGH OVER THE W COAST BREAKS OFF THE
POLAR TROUGH AND PIVOTS...BECOMES NEUTRALLY TILTED. THE TROUGH FROM
THE POLAR LOW WILL EXTEND FROM GREENLAND TO HUDSON BAY...TO NORTHERN
SASKATCHEWAN. BY 18Z MON...THE SHORTWAVE WILL BE OVER THE NE
CONUS...WHILE THE POLAR TROUGH IS EXTENDED OVER ONTARIO. THE
PRESSURE GRADIENT CREATED BY THE TROUGH AND A STRENGTHENING RIDGE
OVER THE PLAINS STATES WILL CREATE A 100KT JET OVER THE EASTERN CWA.
ALSO...THE TROUGH OVER THE W COAST WILL BE MORE NEG TILTED AND WILL
LINK UP WITH A LOW CENTERED OVER FAR W RUSSIA. THE TROUGH OVER
ONTARIO WILL MOVE OVER QUEBEC BY 06Z TUE...AND REMAIN THROUGH TUE
NIGHT. HIGH PRESSURE WILL SLOWLY MOVE EAST TO UPPER MI BY 12Z WED.
THE RESULTING PRESSURE GRADIENT WILL KEEP PARTS OF THE CWA IN THE
RIGHT ENTRANCE REGION OF A 100-130KT JET FROM 00Z TUE THROUGH 06Z
WED. IN THE MEANTIME BY 12Z WED...THE TROUGH THAT WAS OVER THE W
COAST WILL BE QUITE NEG TILTED EXTENDING FROM THE NW CONUS TO IOWA.
THEN BY 06Z THU...MODELS SHOW THAT THE TROUGH THAT WAS OVER QUEBEC
HAS STRENGTHENED INTO A CLOSED LOW...AND MODELS SHOW THE NEG TILTED
TROUGH THAT WAS CENTERED OVER IOWA HAS MERGED WITH THE LOW OVER
QUEBEC...RESULTING IN A TROUGH EXTENDING OVER THE GREAT LAKES REGION
AND HIGH PRESSURE TO THE WEST. MODELS AGREE WELL WITH LARGE
SCALE DETAILS ON THE STRENGTH AND TIMING OF FEATURES THROUGH THIS
TIME PERIOD.

TODAY AND TONIGHT...PRECIP WILL MOVE IN FROM THE WEST THROUGH THE
DAY AS WELL AS WAA AHEAD OF THE STORM SYSTEM THAT WILL EFFECT THE
AREA. BY 00Z MON THE SHORTWAVE AND SFC LOW WILL BE OVER MN AND W WI.
PAST MODEL RUNS DEEPENED THE SOUTHERN PORTIONS OF THE SFC
LOW...BRINGING THE DOMINATING LOW OVER CENTRAL WI...BUT MODELS NOW
SHOW A MORE COMPROMISED SOLUTION WITH THE SFC LOW MOVING OVER UPPER
MI BY 06Z MON. MAIN FORECAST CHALLENGE WITH THIS SYSTEM WILL BE
PRECIP TYPE AND AMOUNTS. LOW LEVEL TEMPS WILL BE ABOVE FREEZING
BEFORE PRECIP STARTS...BUT VERY DRY LOW/MID LAYERS WILL ALLOW FOR
COOLING AS PRECIP EVAPORATES THROUGH THESE LAYERS. THIS WILL RESULT
IN A SHORT BURST OF SNOW BEFORE WAA BRING ABOVE FREEZING TEMPS
AROUND 750MB JUST AHEAD OF THE LOW. KEPT MENTION OF THUNDER IN THE
FORECAST WITH STEEPER LAPSE RATES IN THE MID LEVELS. THE DIVIDING
LINE FOR PTYPE LOOKS TO BE OVER THE CENTRAL TO NORTHERN PARTS OF
UPPER MI. SLR WILL BE LOW AS THE DGZ WILL BE VERY HIGH AND TEMPS
WILL BE NEAR 0C. HEAVIEST PRECIP LOOKS TO FALL LATE SUNDAY EVENING
AS THE SHORTWAVE MOVES OVER AND WE ARE UNDER THE LEFT EXIT REGION OF
A 100KT+ JET. PRECIP AMOUNT WILL BE HIGHLY PATH
DEPENDENT...ESPECIALLY FOR SNOWFALL AMOUNTS. STORM TOTAL QPF OVER
ONE INCH CANNOT BE RULED OUT...BUT THE MIX OF RAIN AND SNOW ALONG
WITH SLR LESS THAN 10 TO 1 WOULD FAVOR LOW SNOW AMOUNTS. SNOW TOTALS
LOOK TO BE HIGHEST OVER E UPPER MI...AS COOLER TEMPERATURES WILL
FAVOR LESS CHANGE OVER TO SNOW IN THIS AREA. SNOW AMOUNTS IN THE
FORECAST OVER THE E CWA WOULD FAVOR A WINTER WX ADV...BUT GIVEN
UNCERTAINTY IN EXACT AMOUNTS WILL LET THE DAY SHIFT DECIDE ON
HEADLINES. BY 12Z MON...THE SFC LOW WILL BE OVER GEORGIAN BAY AND
MOST OF THE SYNOPTIC PRECIP WILL BE OUT OF THE CWA. MID LEVEL TEMPS
BEHIND THE SYSTEM WILL NOT BE SUFFICIENT FOR LES...WITH 850MB TEMPS
AROUND -4C.

MONDAY...SFC RIDGE OF HIGH PRESSURE WILL MOVE OVER THE CWA BY 00Z
TUE. UPSLOPE PRECIP IS POSSIBLE OVER W UPPER MI...WHICH SHOULD BE IN
THE FORM OF DRIZZLE AS SATURATED LOW LEVELS WILL NOT REACH THE DGZ.

TUESDAY...SFC LOW WILL MOVE INTO W IA BY 00Z WED...PUSHING HIGH
PRESSURE TO OUR EAST. PRECIP ASSOCIATED WITH THIS SYSTEM WILL SKIRT
AREAS ALONG THE WI BORDER MUCH OF THE DAY...MOVING FARTHER INTO W
UPPER MI LATE IN THE DAY. PRECIP SHOULD BE ALL SNOW AS 850MB 0C LINE
WILL BE OVER CENTRAL WI.

WEDNESDAY...THE SFC LOW WILL MOVE FROM W IA AT 00Z WED TO N IL BY
12Z WED...TO W PA BY 00Z THU. AT THE SAME TIME...THE 500MB LOW WILL MOVE
FROM S MN AT 12Z WED...TO W WI BY 18Z WED...THEN IT WILL MERGE WITH
THE LOW OVER QUEBEC AND FORM A TROUGH OVER E UPPER MI INTO S WI BY
00Z THU. THIS WILL BRING THE NEXT CHANCE OF SIGNIFICANT PRECIP TO
THE REGION AS MODEL QPF IS WELL OVER AN INCH OVER N WI AND CENTRAL
AND SOUTHERN UPPER MI. LAKE ENHANCEMENT WILL ALSO BE A FACTOR TO
CONSIDER AS 850MB TEMPS WILL COOL FROM -8C AT 12Z WED TO -11C AT 00Z
THU OVER CENTRAL LAKE SUPERIOR. FUTURE SHIFTS WILL HAVE TO CLOSELY
WATCH THE TRACK WITH THIS SYSTEM AS SMALL DIFFERENCES WILL MAKE FOR
SIGNIFICANT CHANGES TO THE FORECAST. AS IT IS NOW...SNOW
ACCUMULATIONS WELL OVER 12 INCHES ARE POSSIBLE...HIGHEST OVER THE
SOUTHERN CWA. MODELS HAVE BEEN PRETTY CONSISTENT WITH THIS SYSTEM
OVER THE LAST COUPLE OF RUNS...SO INCREASED POPS WERE WARRANTED FOR
THIS TIME PERIOD.
&&

.AVIATION /FOR THE 06Z TAF ISSUANCE/...

CMX...EXPECT VFR CONDITIONS TNGT WITH LLVL DRY AIRMASS/DOWNSLOPING
SLY FLOW. ALTHOUGH THE LACK OF A PRES FALL CENTER TO THE N BRINGS TO
QUESTION EXTENT OF LLWS...MAINTAINED GOING FCST WITH AT LEAST SHARP
DIRECTIONAL SHEAR ABV SHALLOW SFC ESE FLOW FUNNELED BY TERRAIN.
ARRIVAL OF DEEPER MSTR/WINTRY MIX OF PCPN ON SUN WL RESULT IN
DETERIORATING CONDITIONS TO IFR BY LATER IN THE DAY.

SAW...AN AREA OF LO CLD HAS DVLPD TO THE S WITH VERY SHALLOW MSTR
DEPICTED ON THE 00Z GRB RAOB UPSLOPING INTO SCNTRL UPR MI.
STRENGTHENING SLY FLOW WL LIKELY ADVECT THIS CLD/IFR CIGS INTO SAW
FOR AT LEAST A TIME EARLY THIS MRNG BEFORE INCRSG SSW FLOW THAT WL
RESULT IN MARGINAL LLWS BRINGS DRIER AIR THAT IS PRESENT FARTHER S
INTO NCENTRAL UPR MI. ARRIVAL OF DEEPER MSTR/WINTRY MIX OF PCPN ON
SUN WL RESULT IN DETERIORATING CONDITIONS TO IFR BY LATER IN THE DAY
WITH UPSLOPE SE FLOW. CONDITIONS MAY FALL TO LIFR LATE THIS EVNG
UNDER SOME DRYING ALF THAT WL TEND TO DIMINISH PCPN.
&&

.MARINE /FOR THE 4 AM LAKE SUPERIOR FORECAST ISSUANCE/...

A LOW PRESSURE SYSTEM WILL MOVE OVER THE AREA BY LATE
TODAY...BRINGING STRONG SE WINDS UP TO 30 KNOTS AHEAD OF THE LOW.
STRONG WINDS ARE EXPECTED TUESDAY INTO WED AS A TIGHT PRES GRADIENT
DEVELOPS BETWEEN LOW PRES MOVING FROM THE PLAINS TOWARD NORTHERN IL
AND HIGH PRES OVER NRN ONTARIO. ENE WINDS GALES WILL BE
POSSIBLE FROM TUE AFTERNOON INTO WED...ESPECIALLY ACROSS THE WRN
PORTION OF THE LAKE.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
NONE.
LAKE SUPERIOR...
NONE.
LAKE MICHIGAN...
NONE.
&&

DISCUSSION...TITUS
AVIATION...KC
MARINE...JLB
Hazardous weather outlook, Mar 19, 2:31 PM CST, 12 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
431 PM EDT SAT MAR 19 2011

MIZ001>007-009>014-084-085-201200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
431 PM EDT SAT MAR 19 2011 /331 PM CDT SAT MAR 19 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SUNDAY AFTERNOON INTO
SUNDAY EVENING OVER THE WEST HALF OF UPPER MICHIGAN.

SEVERAL INCHES OF WET SNOW ARE POSSIBLE SUNDAY NIGHT EAST OF A LINE
FROM MUNISING TO MANISTIQUE.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LSZ162-240>251-263>267-201200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
431 PM EDT SAT MAR 19 2011 /331 PM CDT SAT MAR 19 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SOUTHEAST GALE FORCE GUSTS TO 35 KNOTS ARE POSSIBLE SUNDAY AFTERNOON
OVER NORTH CENTRAL LAKE SUPERIOR.

EAST GALE FORCE WINDS OF 35 TO 40 KNOTS ARE EXPECTED LATE TUESDAY
AFTERNOON THROUGH WEDNESDAY OVER THE WESTERN HALF LAKE SUPERIOR.

HEAVY FREEZING SPRAY IS ALSO POSSIBLE TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-201200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
431 PM EDT SAT MAR 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
LAKE MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

EAST GALE FORCE WINDS TO 35 KNOTS ARE EXPECTED TUESDAY NIGHT AND
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

JLA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Gogebic

When
March 20, 3:00 AM CST to 7:00 AM CST
Where
Gogebic forecast zone
Reported by
Trained Spotter
Coordinates
46.496, -89.796 (the zone’s center; the record gives no point)

Spotters near Marenisco measured four to five inches of wet snow in the early morning hours of the 20th. Greater than one inch per-hour snowfall rates occurred over a three-hour period.

Winter Weather, Northern Houghton

When
March 20, 3:00 PM EST to 8:30 PM EST
Where
Northern Houghton forecast zone
Reported by
Public
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

There was a report of three inches of wet snow in Calumet during the late afternoon and evening hours of the 20th. The Houghton County Airport also reported lowered visibility in moderate to heavy snow during the event.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2011Every state in 2011This day in weather historyWarnings in Michigan, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 290998, 290999.